Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


CD4% as Treatment Indicator
Dec 17, 2005

I'm concerned about whether low percentage means I should start HAART.

Background is HIV+ since 2/01, no meds yet. Ts and VL have fluctuated a bit over the years, initial 639 T, 12k VL, 35% in 10/01. Recently, Ts 6/05 - 396, 9/05 - 375, 12/05 - 375. VL 3x increase in 3/05 from 59k to 199k, 6/05 -171k, 9/05 - 204k, and 12/05 up to 326k.

Most troubling, CD4 % 3/05 - 24%, 6/05 - 18%, 9/05 - 15%, 12/05 - 15%. I've seen recently that if your CD4 percentage drops below about 17%, you should start therapy regardless of what your Ts are.

Today, my doc initially said no treatment due to good Ts, but eventually said we could either monitor in 3 months or start now. I'm concerned about transmissibility with high VL, but I'm mostly concerned about screwing myself by ignoring low CD4 percentage. BTW, doc and I've discussed Sustiva and Truvada (Viread and Emtriva) as initial regimen, with Zerit booster for one to two months. Frankly, I'm tired of staying in the gray zone I've been in for over a year.

What do you think about starting therapy because of 15% CD4s twice in three months, despite reasonable Ts but high VL?

Response from Dr. Holodniy

There is no urgency to start treatment, but in my opinion you are there. You certainly could wait until your next visit. I agree that the CD4 percent decline is concerning despite maintaining a relatively good absolute CD4 count. I am not surprised by the CD4 percent reduction given that high viral load and the time since of infection. The proposed regimen is reasonable.



Previous
Viral load question
Next
t-cell count and vl

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement